It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


I totally agree REC. I don't want to be argumentative BodyMechanic, but I just think you made a critical error in your line of thinking in responding to the poster. Just hear me out, and we can agree to disagree if it comes to that! :)

I don't agree with your comment that people who are not addicted will not get withdrawal symptoms after taking opiates for some time. Physiologically speaking, there is a reason the bottles of pills are marked with extensive warnings like "Do not stop taking suddenly" and "May be habit forming." This does not just apply to addicts, but anyone. When your opiate receptors are stimulated by the meds for a long, constant time, it doesn't matter whether you are an "addict" or just what they call 'normal' (my stupid word choice, cuz there is no such thing as normal), whether you are taking it recreationally or for legit pain.....if two people both start taking vicodin for the first time, at the dosage of 10mg/500mg, taking around 6 pills a day, but PERSON 1 is using it recreationally and PERSON 2 has other legitimate pain, and they both stop CT after 2YEARS (like the original poster..not exactly, but mostly), I have a hard time believing that PERSON 2 with legit pain will have very minimal withdrawals, but PERSON 1 will suffer horrible, painful withdrawals because they are 'genetically predisposed' to being an addict. Now, in the event that PERSON 1 works their way up to taking 20 a day, and PERSON 2 remains at 8-10, then OF COURSE the WD's will be significantly different. THAT makes sense to me. And, if PERSON 1 has gone through abuse and withdrawal time and time again, they might have a very different reaction to their 5th cold turkey attempt in comparison against PERSON 2 in my example above. But that doesn't disqualify PERSON 2 from withdrawals, even very difficult ones!

Trying to compare a non-addict with an addict with regard to withdrawal symptoms is basically like comparing apples to oranges to banannas to kiwis, because there are so many factors involved in determining the 'misery' and physical pain/depression of WD's. For example, look at those chronic pain patients who are not 'addicted,' but need long-acting meds...

Say JOHN has legit pain from some severly compressed disks in his neck that are pinching nerves and shooting pain through his body (this is how I started off with my horrible pain management experience) and absolutely HAS to take his full dosage of 40mg twice a day of oxycontin EVERY DAY, and maybe some OXY IR daily as needed for breakthru pain (and he never chews it, abuses it, etc). When JOHN gets better after his surgery, and cold turkey stops after 2 years of taking the long-acting oxycontin and OXY IR, he is going to feel horrible no matter if he is an 'addict' or 'normal.' This comes from the simple fact that if you are using a narcotic that slowly releases into your system 24 HOURS A DAY, your body has gotten used to the med....I just am not willing to compromise on this point...anyone who has legitimately used oxycontin/duragesic patch, etc. will agree...ask the pain management board what happens to them physically when they run out early because someone like me steals their meds from the medicine cabinet, or if they are going on vacation and their doctor doesn't believe them and won't pre-fill the script a couple days ahead of time. There are always discussions like that on the pain management board, with people offering support for what to do when they inevitably have to deal with this problem.

I don't mean to make anyone feel bad here, because although I started off as a legit chronic pain patient, and still have horrible neck/back pain, it never called for the amount of narcotics I took....I'm sure many can relate. I take full responsibility for my actions, and I will never excuse it as my doctors fault. It is each one of ours responsibility to research the medications we are taking, and educate ourselves on it. We are adults, and when you put chemicals in your body, you are just irresponsible if you don't ask lots of questions and do your research. I mean, say we were handed this new flu medication script after visiting the doctor. We go to the pharmacy, and they tell you its potentially harmful to your liver, that stopping it suddenly can be life-threatening, and absolutely do not drink alcohol. I know I would surely go to the internet and look up more information if I were handed this medicine. I mean, in this example, the medication didn't even mention the potential for it being habit-forming, but the other factors the pharmacist mentions is certainly enough to put me on guard and further research it on the internet. I am trying to compare this to opiates, that if a similar med was prescribed to us, and it was missing the very worst side-effect of opiates (habit-forming), all the other warnings would be enough to get our attention! I don't want to make anyone mad here, because I know a lot of people are very mad at doctors because they don't think they properly monitored their medications, but IN MY CASE, I KNEW that I was taking more than prescribed. I KNEW AFTER A FEW MONTHS THAT A PROBLEM WAS STARTING. I WANTED to blame it on my doc, and thought to myself 'well, he said I could take up to 8 if I needed it...and I'm still in pain, so I'll take 2 more...." I knew when I was taking it more to make me feel normal than to fix my pain. I recognized after a couple months that I couldn't wake up without taking my pills. FOR ME, I never resented my doc, because I went to him with severe pain, he tried some lesser-evil medications with me, they didn't work, and he eventually prescribed (or I demanded) 10/500 vicodin. He told me was the less preferred long-term action, and he even made me get my liver tested every couple months. I heard on the news the problems with vicodin, percocet, oxycontin. SO FOR ME, there is nobody to blame but myself, even though someone else prescribed it. I just can't act like I blindy took this medicine without any awareness that it is habit-forming, dangerous to your liver, etc. I think you'd have to be in a very isolated or rare situation to not have had any warning about the potential for trouble with this medication. (Again, please don't anyone get mad at me here for saying this....each one of us has a different opinion/experience)

So in your opinon, Body Mechanic, having withdrawal symtoms is indicative of an addict? A person with slipped disks and severe pain who has been on Fentanyl patches for 2 years decides to have corrective surgery, and it goes great and the pain is gone... Do you think in theory they should not feel bad withdrawals when stopping because they are not an addict? The reason I ask is that since the patch (fentanyl) is an opiate more potent than heroin, do you think it is humanly possible for someone to stop it CT and feel minimal WD's? Or does your theory mostly apply to things like vicodin/percs (which are a lesser evil than the patches/long-meds)?

And as far as the original poster to this topic, he came to a board labeled 'Addiction/Recovery.' Do you think he wasn't addicted? If so, what made him keep taking the pills after he didn't need them? Because you mentioned that his easy WD's are likely indicative of a person with low abuse/addiction potential, and that you 'dont want to see him on the board anymore' (which I understood you said kind of joking because in your opinion the worst is over, he probably had a minimal problem, etc.) Well, for me, I think if you are physically/mentally uncomfortable enough with the medication to seek out a board like this to solicit help, you have a problem that needs to be addressed. And he probably needs to come back to the boards OFTEN, to prevent relapse, read about everyone's stories to remind him why he doesn't want to seek a refill, offer support to others who are at the same point he was when he initially posted, etc.

I think it is a big mistake to give a person the idea that their problem is small, is probably over, and doesn't need any further support from the board on the basis that their withdrawals weren't HORRIBLE and their problem didn't last years. I've seen too many people post on boards like these on Day 10 of their recovery that they have the problem nailed, feel on top of the world, and will never go back to the drugs...and then a month later they come back, because something very stressful in life happened and they turned back to the euphoria of the pills. I know you were just offering support, and had this posters best intentions in mind, but I just feel really strongly about him NOT leaving the board with that approach to the problem in mind.

I really am not busting your ba*!'s. I'm just curious to hear the rational behind your opinion, because this issue is very interesting to me. I recently had a neurologist say almost the same exact thing you mentioned in your post, but my physical medicine doctor profusely disagrees. If you know something that I have clearly overlooked, or I have seriously stepped out of line and are talking nonsense, please don't hesitate in telling me! I don't want to argue, I just tend to talk too much when I disagree or feel strongly about something (as you can tell, I probably could've written this in one paragraph, but now here I am an hour later, totally engrossed.)
Take care, and let me know what you think about my post. I won't be offended, so be frank.

Good luck everyone.....lets have as much as a drug-free Tuesday as possible!! Stay focused, read the boards!!!

luv,
Tryin'





All times are GMT -7. The time now is 06:18 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!